Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Numb, burning, stinging toes and front pads of both feet. Arthritis in finger joints. Treatment?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I am concerned about poor circulation, fibromyalgia or some other malady that causes discomfort and a sometimes lack of energy.
Problems and indications:
Numb, burning, stinging toes and front pads of both feet. I have been diagnosed with neuropathy in lower extremities. Stinging is quite bad at night when I go to bed.
If I sit in a chair that presses against the back side of my hips, blood flow to my feet is partially blocked, which causes intensification of stinging in my feet.

Slight dizziness when changing from sitting to standing position, accompanied by thick puffy feeling in my ears. Dizziness is made much worse from alcohol use. Ear puffiness came about after a bad chest congestion two months ago. Puffiness is gradually subsiding. (Sitting to standing dizziness started a few years ago, possibly due to blood pressure medication.)

After the congestion, I have had:
1) Chest and head-sinus xrays, nothing bad showed up.
2) Blood tests with no anemia showing. A rather low thyroid reading, but not too low.
3)No other faulty blood indications.

I'm 69, in good condition, but a little out of shape after a long winter. I can walk very well. Physical activity tires me somewhat after a few minutes, but I can continue after resting. I refrain from anything heavy, such as lifting and carrying heavy objects. I am 5'8", overweight at 200 pounds, with a pot belly just below my chest.
I ride motorcycles, and have been for 35 years.

Arthritis in finger joints, not too bad, but finger tips, recently, have slight tingling (sometimes).
Posted Sat, 29 Jun 2013 in Brain and Spine
Answered by Dr. Nsah Bernard 1 hour later

Thanks for posting and I am Dr. Bernard here to assist you with your query,

I see from your medical history that you are a known hypertensive even though you seem compliant to treatment you might still develop complications related to they high blood pressure. This kind of complication is usually known as hypertensive neuropathy whereby chronic high BP can lead to gradual destruction of nerves and microvessels.
Now given your age, it will be wise for your doctor to rule out any possible autoimmune diseases such as fibromyalgia, guillaine-barre syndrome, vitamin B12 deficiency/pernicious anemia etc.
In order to effectively treat any neuropathy, the cause needs to be determined and treated or put under control. For hypertensive neuropathy, you will require only additional antineuralgic medications.
The doctor of choice for you to consult is a neurologist who will examine you completely, run some specific tests and provide you with appropriate treatment.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Numb, burning, stinging toes and front pads of both feet. Arthritis in finger joints. Treatment? 10 hours later
I've been to a neurologist twice, over a year between visits. He made the same tests each time, which indicated neuopathy. The tests were expensive, and charged to medicare, but I don't think the same tests once again would do any good. I don't think medicare would want to pay again.

That neuologist prescribed vitamin b-12 and alpha lipoic acid. Both meds are over the counter, and I have been using them for about 2 years. The neuopathy continues, and has worsened.
Answered by Dr. Nsah Bernard 1 hour later

Thanks for updating,

Your situation seems not to be as a result of vitamine b12 deficiency. Peripheral neuropathy can be very problematic and will require that you should be patient. Running the same tests would not be necessary and i wish i would have known which tests he requested. You still how ever have to trust your neurologist to proceed. there are several antineuralgic medications that your neurologist could place you to give you relief. Unfortunately most of them are prescription drugs so you will only have to depend on your doctor's script.

Hope this helps further
Above answer was peer-reviewed by
Follow-up: Numb, burning, stinging toes and front pads of both feet. Arthritis in finger joints. Treatment? 18 minutes later
I don't know why the neurologist didn't prescribe antineuralgic medications in the first place. I've had recent blood tests, and I believe b-12 was tested, but the doctor did not say what the outcome was. So I figured that my b-12 level was OK. The doctor was aware of my neuropathy problem. I take 2000 mcg of B-12, sublingually, every day, as well as 300mg of alpha lipoic acid. The neuropathy persists, and it is quite miserable.
Answered by Dr. Nsah Bernard 21 minutes later

Medications such as amitriptyline and/or nortriptyline, carbamazepine or gabapentin etc could help give you some relief. But take note that these medications are highly associated with dependency issues (probably the reason why your neurologist would not prescribe those). Also oral corticosteroid medications given aggressively could help treat your problem. Your glucose levels will need to also be checked regular while on steroids. Some or combination of some of the medications you are taking might be responsible for the peripheral neuropathies (that you will have to check with your treating doctor).

hope this helps further
Above answer was peer-reviewed by
Follow-up: Numb, burning, stinging toes and front pads of both feet. Arthritis in finger joints. Treatment? 1 hour later
Does amitriptylin help improve (relieve) neuropathy pains?

The doctor did prescribe amitriptylin, but I thought it was to help me sleep. But I already take sleep medicine as prescribed by my 'sleep' doctor. So I did not continue with the amitriptylin. I am concerned, though, that with all the other meds I take, maybe the amitriptylin would cause interference and/or severe side effects. Stated on the amitrip. bottle is a warning that that med could cause dizziness. I did experience severe dizziness and light headedness after consuming alcohol, and perhaps alcohol was the main cause. Do you think that I should continue useing amitriptylin? I didn't give it much of a try.
Answered by Dr. Nsah Bernard 1 hour later

If you are already take sleep tablets as stated your medical history it is best not to take amitriptyline as you might experience interaction issues. Amitriptyline given on the right dosage can help with neuropathy. I usually combine amitriptyline with prednisone when I am treating neuropathy which I am unable to determine the cause. I suggest you do not start amitriptyline while you are taking these other medications but with your doctor's instruction you may start taking.

Hope this helps
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor